Alert archive / Wisconsin / Flash Flood Watches in 2006

Flash Flood Watch 2, NWS La Crosse, WI

August 24, 20069 counties in Wisconsin; Olmsted County, Wabasha County, Winona County, Minnesota

NWS La Crosse, WI issued this flash flood watch at Aug 24, 2006, 3:14 PM CDT for 9 counties in Wisconsin; Olmsted County, Wabasha County, Winona County, Minnesota. It took effect at Aug 24, 2006, 7:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 24, 2006, 3:14 PM CDT (20:14 UTC)
In effect from
Aug 24, 2006, 7:00 PM CDT
Expired
Aug 25, 2006, 4:04 AM CDT
In force
9 hr
Issued by
NWS La Crosse, WI
Flood severity
None

Counties Olmsted County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Taylor County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 48 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1700 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS63 KARX 242014
FFAARX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
314 PM CDT THU AUG 24 2006

...HEAVY RAINFALL POSSIBLE ACROSS PORTIONS OF SOUTHEAST MINNESOTA
WEST CENTRAL WISCONSIN TONIGHT...

.A WARM FRONT EXTENDING FROM EASTERN SOUTH DAKOTA TO SOUTHERN
WISCONSIN WILL BE THE FOCUS FOR MORE SHOWERS AND THUNDERSTORMS TO
DEVELOP ACROSS PORTIONS OF SOUTHEAST MINNESOTA...WESTERN AND
CENTRAL WISCONSIN THIS EVENING AND TONIGHT. DUE TO RECENT RAINS OF
TWO TO THREE INCHES ACROSS PARTS OF CENTRAL WISCONSIN...AND THE
POTENTIAL OF HEAVY RAINFALL ACROSS PARTS OF SOUTHEAST
MINNESOTA...WESTERN AND CENTRAL WISCONSIN THIS EVENING AND
TONIGHT...FLASH FLOODING WILL BE POSSIBLE.

MNZ079-087-088-WIZ017-029-032>034-041>044-250415-
/O.NEW.KARX.FF.A.0002.060825T0000Z-060825T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WABASHA-OLMSTED-WINONA-TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-
LA CROSSE-MONROE-JUNEAU-ADAMS-
INCLUDING THE CITIES OF...ROCHESTER...WINONA...MEDFORD...
NEILLSVILLE...BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...
MAUSTON
314 PM CDT THU AUG 24 2006

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
FRIDAY MORNING...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST MINNESOTA...
  CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND WEST CENTRAL 
  WISCONSIN...INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST 
  MINNESOTA...OLMSTED...WABASHA AND WINONA IN CENTRAL 
  WISCONSIN...ADAMS...CLARK AND JUNEAU IN NORTH CENTRAL 
  WISCONSIN...TAYLOR IN WEST CENTRAL WISCONSIN...BUFFALO...
  JACKSON...LA CROSSE...MONROE AND TREMPEALEAU.

* FROM 7 PM CDT THIS EVENING THROUGH FRIDAY MORNING

* SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST
  MINNESOTA...WESTERN AND CENTRAL WISCONSIN THIS EVENING. DUE TO
  RECENT RAINS ANY ADDITIONAL HEAVY RAINFALL WILL ALLOW FOR THE
  POTENTIAL OF FLASH FLOODING ACROSS PARTS OF SOUTHEAST
  MINNESOTA...WESTERN AND CENTRAL WISCONSIN.

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$

DTJ
2 follow-up statements
000 
WGUS63 KARX 250234
FFAARX

FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
934 PM CDT THU AUG 24 2006

...HEAVY RAINFALL POTENTIAL CONTINUES ACROSS PORTIONS OF
SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN TONIGHT...

.A WARM FRONT EXTENDING FROM EASTERN SOUTH DAKOTA TO SOUTHERN
WISCONSIN WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS TO
CONTINUE ACROSS PORTIONS OF SOUTHEAST MINNESOTA...WESTERN AND
CENTRAL WISCONSIN TONIGHT. DUE TO RECENT RAINS OF TWO TO THREE
INCHES ACROSS PARTS OF CENTRAL WISCONSIN...AND THE POTENTIAL FOR
ADDITIONAL HEAVY RAINFALL ACROSS PARTS OF SOUTHEAST MINNESOTA...
WESTERN AND CENTRAL WISCONSIN TONIGHT...FLASH FLOODING WILL REMAIN
A POSSIBILITY.

MNZ079-087-088-WIZ017-029-032>034-041>044-251045-
/O.CON.KARX.FF.A.0002.000000T0000Z-060825T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WABASHA-OLMSTED-WINONA-TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-
LA CROSSE-MONROE-JUNEAU-ADAMS-
INCLUDING THE CITIES OF...ROCHESTER...WINONA...MEDFORD...
NEILLSVILLE...BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...
MAUSTON
934 PM CDT THU AUG 24 2006

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT FRIDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...NORTH 
  CENTRAL WISCONSIN AND WEST CENTRAL WISCONSIN...INCLUDING THE 
  FOLLOWING AREAS...IN SOUTHEAST MINNESOTA...OLMSTED...WABASHA 
  AND WINONA IN CENTRAL WISCONSIN...ADAMS...CLARK AND JUNEAU IN 
  NORTH CENTRAL WISCONSIN...TAYLOR IN WEST CENTRAL WISCONSIN...
  BUFFALO...JACKSON...LA CROSSE...MONROE AND TREMPEALEAU.

* UNTIL 7 AM CDT FRIDAY

* SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST 
  MINNESOTA...WESTERN AND CENTRAL WISCONSIN TONIGHT. DUE TO 
  RECENT RAINS ANY ADDITIONAL HEAVY RAINFALL WILL ALLOW FOR THE 
  POTENTIAL OF FLASH FLOODING ACROSS PARTS OF SOUTHEAST 
  MINNESOTA...WESTERN AND CENTRAL WISCONSIN. 

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$

THOMPSON
000 
WGUS63 KARX 250904
FFAARX

FLOOD WATCH
NATIONAL WEATHER SERVICE LA CROSSE WI
404 AM CDT FRI AUG 25 2006

...RAIN DIMINISHING ACROSS THE REGION...

.THE UPPER LEVEL DISTURBANCE THAT WAS LARGELY RESPONSIBLE FOR
SPAWNING THE THUNDERSTORMS OF LAST NIGHT AND EARLY THIS MORNING
WILL MOVE EAST TODAY...AND THEREFORE SHIFT THE THREAT FOR HEAVY
RAIN AWAY FROM THE LOCAL AREA. SCATTERED SHOWERS AND
THUNDERSTORMS CAN STILL BE EXPECTED...MOSTLY ALONG AND EAST OF
THE MISSISSIPPI RIVER. HIGH PRESSURE WILL THEN BUILD IN
TONIGHT...AND BRING SEVERAL DRY DAYS.

MNZ079-087-088-WIZ017-029-032>034-041>044-251015-
/O.CAN.KARX.FF.A.0002.000000T0000Z-060825T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WABASHA-OLMSTED-WINONA-TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-
LA CROSSE-MONROE-JUNEAU-ADAMS-
INCLUDING THE CITIES OF...ROCHESTER...WINONA...MEDFORD...
NEILLSVILLE...BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...
MAUSTON
404 AM CDT FRI AUG 25 2006

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST MINNESOTA...
CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND WEST CENTRAL
WISCONSIN HAS BEEN CANCELED. 

THE HEAVY RAINFALL FROM LAST NIGHT AND EARLY THIS MORNING HAS
DIMINISHED OR MOVED EAST OF THE AREA...AND THEREFORE THE THREAT
FOR FLASH FLOODING HAS ENDED. 

$$


RIECK

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood watch went out at Aug 24, 3:39 AM CDT, 11 hours 35 minutes earlier.

Area forecast discussion, Aug 24, 3:39 AM CDT, 11 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
339 AM CDT THU AUG 24 2006

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT

FORECAST CONCERNS THIS PACKAGE...HEAVY RAIN THREAT TONIGHT...SHRA/
TSRA CHANCES AND TEMPERATURES THRU THE PERIOD.

DATA ANALYSIS AT 06Z SHOWED THE FRONTAL BOUNDARY NEAR A KDLL-KLSE-
KRST-KBKX LINE TO A LOW IN SOUTH-CENTRAL SD. AIRMASS SOUTH OF
THE FRONT WAS QUITE MOIST...WITH CAPES IN THE 900-850MB LAYER
STILL IN THE 1K-2K J/KG RANGE EARLY THIS MORNING. MDT 900-850MB
MOISTURE TRANSPORT/WARM ADVECTION OF THIS AIRMASS INTO/OVER THE
BOUNDARY CONTINUED TO FUEL STRONG TO SEVERE TSRA OVER PARTS OF
CENTRAL/SOUTHEAST WI ON EDGE OF 700MB WARM LAYER/CAPPING.

NO GLARING ERRORS NOTED WITH 24/00Z MODEL INITIALIZATIONS. NAM DID
INITIALIZE THE SFC DEW POINT FIELD ACROSS THE NORTH CENTRAL CONUS ON
THE DRY SIDE...WHILE GFS WAS ON THE WET SIDE. MODELS OFFER
REASONABLY SIMILAR SOLUTIONS FOR TODAY THRU FRI NIGHT...THEN DIVERGE
WITH THE HANDLING OF A SYSTEM LIFTING THRU THE MID MS VALLEY.
DPROG/DT OF 500MB HGTS AT 24/00Z SHOWED THE 22/00Z AND 23/00Z
NAM/GFS VERIFIED QUITE WELL ACROSS NOAM...WITH ONLY A SLIGHT EDGE TO
GFS ACROSS THE EASTERN PAC. FOR 00-36HRS...TREND IS TOWARD A MODEL
COMPROMISE WITH THE TROUGH OVER THE REGION AT 36HRS AND TOWARD THE
EARLIER GFS RUNS WITH THE TROUGHING OVER THE NORTHERN ROCKIES. FOR
36-60HRS GFS SHOWS THE BETTER RUN-TO-RUN CONSISTENCY WITH ITS
23/00Z RUN WHILE NAM HAS TRENDED TOWARD IT WITH A WEAKER REMNANT
TROUGH OVER THE REGION AND TROUGHING OVER THE NORTHERN ROCKIES.
IN THE 60-84HR TIME-FRAME...CONSIDERABLE DIFFERENCES APPEAR BETWEEN
NAM/GFS AND FROM RUN-TO-RUN WITHIN THE GFS. OVERALL GFS TREND IS
LESS PROGRESSIVE/WEAKER WITH SHORTWAVE ENERGY OUT OF THE ROCKIES
THRU SAT NIGHT. 24/00Z NAM SOLUTION ACTUALLY QUITE SIMILAR TO 23/00Z
GFS RUN...WHICH MAY GIVE THE WETTER SCENARIO FOR SAT/SAT NIGHT SOME
CREDENCE. OBS DATA/MODEL CHECK AT 06Z SHOWED NAM TO HAVE THE BETTER
FIT TO THE SFC DEWPOINT FIELD ACROSS THE NORTH-CENTRAL CONUS. WV
IMAGERY SHOWED BOTH NAM/GFS WITH DECENT DEPICTIONS OF THE SHORTWAVE
ENERGY OVER ID/SOUTHERN ALB...WHILE NAM LOOKED BETTER WITH THE
SECONDARY SHORTWAVE APPROACHING THE OR/WA COAST. OVERALL...NAM A BIT
BETTER WITH THE 00Z-06Z PRECIP ACROSS THE REGION...AS IT HAS BEEN
FOR MOST OF THE PERIODS SINCE 23/06Z-12Z. WITH NAM LOOKING TO HAVE
THE BETTER HANDLE ON FEATURES EARLY THIS MORNING...FAVORED IT
SOLUTION FOR TODAY THROUGH FRI NIGHT. TOUGHER CHOICE FOR SAT/SAT
NIGHT AS NAM GETS SUPPORT FROM UKMET WHILE ECMWF IS CLOSE TO A
NAM/GFS COMPROMISE. PREVIOUS FORECAST MORE IN LINE WITH NAM/UKMET
SOLUTION AND LEANED TOWARD THAT SOLUTION FOR CONTINUITY SAKE.
FORECAST CONFIDENCE AVERAGE FOR TODAY THRU FRI NIGHT...THEN QUITE
LOW WITH ALL THE MODEL VARIABILITY FOR SAT/SAT NIGHT.

FOR THE SHORT TERM...MAIN PROBLEM FOR TODAY/TONIGHT IS WHERE WILL
THE FRONT END UP. MODELS GENERALLY SAG THIS BOUNDARY SOUTH FROM ITS
PRESENT LOCATION TODAY...INTO NORTHERN IA. NOT SURE HOW PLAUSIBLE
THIS IS WITH INCREASING SOUTHERLY FLOW AS THE SFC LOW MOVES EAST AND
THE NORTHERN ROCKIES SHORTWAVE EJECTS INTO THE NORTHERN PLAINS.
WOULD EXPECT THIS BOUNDARY TO DRIFT NORTH MUCH LIKE WED...BUT THIS
WILL DEPEND ON EXTENT OF CONVECTION NEAR/ALONG THE BOUNDARY DURING
THE DAY. CONVECTIVE OUTFLOW AND DIFFERENTIAL HEATING ALONG THE
BOUNDARY UNDER CLEAR VS. CLOUDY SKIES WOULD ACT TO STRENGTHEN THE
FRONT AND WOULD TEND TO HOLD IT IN PLACE OR MOVE IT SOUTH. ANOTHER
QUESTION IS THE STRENGTH OF THE CAP WEST OF THE MS RIVER TODAY...TO
INHIBIT CONVECTION ALONG THE BOUNDARY UNTIL PEAK HEATING AND
INCREASING DYNAMICS/FORCING/LIFT WITH THE APPROACHING LOW/SHORTWAVE
AND THE INCREASING LOW LEVEL WIND FIELDS. CAP STRONG ON WED BUT
NAM/GFS DIFFER ON ITS STRENGTH TODAY...NAM MINIMAL...GFS STRONG.
EITHER WAY...MODELS EVENTUALLY ERUPT CONVECTION ALONG/NORTH OF THE
FRONT NEAR MN/IA BORDER BY LATE THIS AFTERNOON AS THE LIFT/
CONVERGENCE STRENGTHEN...THEN MOVE IT EAST DURING THE EVENING AS THE
LOW/MID LEVEL TROUGH MOVES EAST AND THE LOW LEVEL JET VEERS. GIVEN
STRENGTH OF THE WIND FIELDS AND THE MOVING SYSTEM...CORFIDI VECTORS
ON THE ORDER OF 20 TO 30KTS. SEE HYDROLOGY SECTION FOR MORE THOUGHTS
ON HEAVY RAIN POTENTIAL. GIVEN STRENGTH OF WIND FIELDS...INSTABILITY
AND PROXIMITY OF FRONT FOR ENHANCED LOW LEVEL SHEAR...SWODY1 LOOKS
GOOD. SYSTEM TRANSLATES EAST/NORTH OF THE AREA BY FRI MORNING...WITH
A DOWNWARD TREND IN SHRA/TSRA CHANCES THRU FRI/FRI NIGHT AND THIS
ALREADY WELL TRENDED IN GRID-SET. TRENDED SHRA/TSRA CHANCES DOWN FOR
SAT WITH A DRIER AIRMASS PUSHING INTO THE AREA...BUT WITH LOW
CONFIDENCE AND MODELS AT ODDS DID NOT REMOVE THEM COMPLETELY.
CONTINUED THE SMALL CHANCE POPS ACROSS THE SOUTHEAST PORTION OF THE
FORECAST AREA SAT NIGHT...WITH AGAIN NOT ENOUGH CONFIDENCE TO RAISE
OR REMOVE THEM AT THIS POINT. FAVORED A COMPROMISE OF GUIDANCE HIGHS
FOR TODAY/FRI. GUIDANCE LOWS FOR TONIGHT QUITE SIMILAR AND LOOK
GOOD. WITH SOME CLOUDS AND WINDS FOR BOUNDARY LAYER MIXING...FAVORED
WARMER OF GUIDANCE LOWS FRI NIGHT. FAVORED A BLEND OF GUIDANCE HIGHS
FOR SAT GIVEN ALL THE UNCERTAINTY. TRENDED LOWS DOWN A BIT SAT NIGHT
TO BLEND WITH NEIGHBORING GRIDS BUT STILL ABOUT A CATEGORY ABOVE
24/00Z GFS MEX GUIDANCE DUE TO THE LOWER CONFIDENCE.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

LATEST GFS/ECMWF REASONABLY SIMILAR TO EACH OTHER AND THEIR PREVIOUS
RUNS THRU WED...WITH RIDGING ALOFT BUILDING OVER CENTRAL NOAM AND
TROUGHING DEVELOPING ALONG THE WEST COAST. HIGH PRESSURE STILL LOOKS
TO SETTLE ACROSS THE REGION FOR MUCH OF THE DAY 4-7 PERIOD...WITH
THE DRY AND SEASONABLE FORECAST DEPICTED IN THE SUN-WED GRID-SET
LOOKING WELL TRENDED FOR NOW.

&&

.HYDROLOGY...PRECIPITABLE WATER VALUES EXPECTED TO BE AROUND 2
INCHES FOR TONIGHT. GIVEN THIS AND STRENGTH OF FORCING/MOISTURE
CONVERGENCE QPF AMOUNTS OF 2 TO 4 INCHES WITH STRONGER TSRA
REASONABLE. BIG QUESTION REMAINS WHERE FORCING/CONVERGENCE WILL BE
FOCUSED. THIS WILL BE HIGHLY DEPENDENT ON WHERE THE FRONTAL BOUNDARY
LIES LATE THIS AFTERNOON...A DETAIL THAT THE MODELS HAVE STRUGGLED
WITH THE PAST 24-48HRS. GIVEN THIS UNCERTAINTY...6HR FLASH FLOOD
GUIDANCE VALUES OF 3 TO 4 INCHES ACROSS MUCH OF THE AREA AND
MDT/STRONG MEAN WIND FLOW TO KEEP STORMS MOVING...WILL DEFER ANY
FLASH FLOOD WATCH FOR TONIGHT TO DAY CREW. HOPEFULLY DETAILS WILL
COME TOGETHER AND DAY CREW WILL BE ABLE TO DETERMINE WHERE THE
GREATEST FLOODING THREAT EXISTS. DID CONTINUE MENTION OF HEAVY RAIN
IN THE FORECAST GRIDS/ZONES.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RRS
Hazardous weather outlook, Aug 24, 2:54 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
254 PM CDT THU AUG 24 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-251100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
254 PM CDT THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS
THE AREA THIS EVENING. THE MODERATE RISK OF SEVERE STORMS IS FOR
LOCATIONS GENERALLY WEST OF A LINE FROM EAU CLAIRE TO LA CROSSE. A
NEARLY STATIONARY FRONTAL BOUNDARY WAS LOCATED ACROSS FAR SOUTHERN
WISCONSIN TO FAR SOUTHERN MINNESOTA. INSTABILITY AND THE FLOW OF
MOISTURE INTO AND OVER THE FRONTAL BOUNDARY WILL INCREASE THIS
AFTERNOON INTO THIS EVENING AS A LOW AND UPPER DISTURBANCE MOVE EAST
OUT OF THE NORTHERN PLAINS. WINDS ALOFT WILL INCREASE AS WELL AND
BECOME QUITE FAVORABLE FOR SEVERE THUNDERSTORMS.

LARGE HAIL AND DAMAGING WINDS WILL BE THE SEVERE THREATS ACROSS THE
ENTIRE AREA THIS EVENING. THE THREAT OF ISOLATED TORNADOES ALSO
EXISTS...BUT THE LOCATION OF THIS THREAT WILL BE ASSOCIATED WITH
WHERE THE FRONTAL BOUNDARY IS LOCATED. AT THE PRESENT TIME THE THREAT
FOR AN ISOLATED TORNADO LOOKS TO BE NORTH AND WEST OF A LINE FROM
OSAGE IOWA...TO VIROQUA WISCONSIN...TO BLACK RIVER FALLS WISCONSIN.

WITH A VERY MOIST AND UNSTABLE AIRMASS BEING LIFTED NORTH OVER THE
FRONT...THERE IS ALSO THE THREAT OF LOCALLY HEAVY RAINS AND A
POTENTIAL FOR FLASH FLOODING TONIGHT. THIS THREAT APPEARS TO BE
MAINLY ALONG AND NORTH OF INTERSTATE 90.

STAY TUNED FOR LATER OUTLOOKS WHICH WILL REFINE WHERE THE FRONT IS
EXPECTED TO BE...THE TIMING AND THE THREAT AREAS FOR THIS POTENTIAL
SEVERE WEATHER EPISODE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES OF SHOWERS AND THUNDERSTORMS CONTINUE FOR FRIDAY AND FRIDAY
NIGHT. INSTABILITY AND WINDS ALOFT WILL BE LESS FAVORABLE...THUS ANY
THUNDERSTORMS DURING THIS TIME PERIOD ARE NOT EXPECTED TO BE SEVERE.
QUIET HIGH PRESSURE IS EXPECTED TO SETTLE ACROSS THE UPPER MIDWEST
FOR SUNDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS SHOULD BE PREPARED FOR ACTIVATION THIS EVENING...
ESPECIALLY ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THE MAIN
SEVERE THREAT TIMES APPEAR TO BE BETWEEN 5 OR 6 PM THROUGH MIDNIGHT.
DUE TO THE HEAVY RAIN THREAT...ANY RAINFALL REPORTS WOULD ALSO BE
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

04

In the hours before

Local storm report, Aug 24, 1:29 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
129 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             4 N HILLSBORO           43.71N 90.34W
08/23/2006  E1.75 INCH       VERNON             WI   PUBLIC

            HAIL UP TO GOLF BALL SIZE IN EXTREME NORTHEAST PART OF
            COUNTY.

0745 PM     HAIL             1 NE HILLSBORO          43.66N 90.32W
08/23/2006  E0.75 INCH       VERNON             WI   PUBLIC

0900 PM     HAIL             1 NE UNION CENTER       43.69N 90.25W
08/23/2006  E1.50 INCH       JUNEAU             WI   PUBLIC

1227 AM     HAIL             3 S BROOKS              43.78N 89.63W
08/24/2006  E0.75 INCH       ADAMS              WI   PUBLIC

            LASTED 10 MINUTES.

0735 PM     HAIL             4 NW MATHER             44.19N 90.35W
08/23/2006  E2.00 INCH       JACKSON            WI   PUBLIC

0100 AM     HAIL             4 NW MATHER             44.19N 90.35W
08/24/2006  E1.00 INCH       JACKSON            WI   PUBLIC

            HAIL FROM ROUNDS OF STORMS DAMAGED CRANBERRY CROP.

0615 PM     HAIL             3 E MERRILLAN           44.45N 90.78W
08/23/2006  E1.75 INCH       CLARK              WI   PUBLIC

            FELL IN BRUCE MOUND AREA.

&&

SHEA
Local storm report, Aug 24, 2:23 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
223 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     HAIL             RUSHFORD                43.81N 91.75W
08/24/2006  E0.88 INCH       FILLMORE           MN   AMATEUR RADIO

            REPORTED BETWEEN RUSHFORD AND HART.

&&

SHEA
Local storm report, Aug 24, 2:34 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
234 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 AM     HAIL             5 W MONEY CREEK         43.82N 91.72W
08/24/2006  E1.00 INCH       HOUSTON            MN   PUBLIC

            LASTED 5-10 MINUTES...NEAR FILLMORE COUNTY LINE.

&&

SHEA
Local storm report, Aug 24, 2:35 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
235 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             4 NNW FERRYVILLE        43.40N 91.11W
08/24/2006  E0.75 INCH       CRAWFORD           WI   PUBLIC

            DIME TO PENNY SIZE HAIL

&&

BAUMGARDT
Local storm report, Aug 24, 2:38 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
238 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     HAIL             5 NNE FERRYVILLE        43.41N 91.05W
08/24/2006  E0.50 INCH       CRAWFORD           WI   PUBLIC

            PEA TO DIME SIZED HAIL.

&&

BAUMGARDT
Local storm report, Aug 24, 2:44 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
244 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             5 NE MANTORVILLE        44.12N 92.68W
08/24/2006  M1.75 INCH       DODGE              MN   TRAINED SPOTTER

            HAIL REPORTED WEST OF PINE ISLAND IN EXTREME NORTHEAST
            DODGE COUNTY.

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:05 PM CDTSevere Thunderstorm WarningARXJuneau25 min
Aug 23, 7:23 PM CDTSevere Thunderstorm WarningARXVernon47 min
Aug 23, 7:28 PM CDTSevere Thunderstorm WarningARXJuneau46 min
Aug 23, 7:32 PM CDTSevere Thunderstorm WarningARXJackson28 min
Aug 23, 7:45 PM CDTSevere Thunderstorm WarningARXMonroe30 min
Aug 23, 8:33 PM CDTSevere Thunderstorm WarningARXJackson, Juneau, Monroe30 min
Aug 23, 8:44 PM CDTSevere Thunderstorm WarningARXJuneau, Monroe, Vernon29 min
Aug 23, 9:18 PM CDTSevere Thunderstorm WarningARXMonroe27 min
Aug 23, 9:43 PM CDTSevere Thunderstorm WarningARXJuneau, Monroe42 min
Aug 23, 11:03 PM CDTSevere Thunderstorm WarningARXJuneau42 min
Aug 23, 11:59 PM CDTSevere Thunderstorm WarningARXAdams31 min
Aug 24, 12:25 AM CDTSevere Thunderstorm WarningARXClark, Jackson50 min
Aug 24, 1:10 AM CDTSevere Thunderstorm WarningARXAdams, Juneau50 min
Aug 24, 2:15 AM CDTSevere Thunderstorm WarningARXJackson45 min
Aug 24, 3:32 AM CDTSevere Thunderstorm WarningARXJuneau43 min
Aug 24, 12:13 PM CDTSevere Thunderstorm WarningARXVernon32 min
Aug 24, 12:25 PM CDTSevere Thunderstorm WarningARXCrawford30 min
Aug 24, 12:53 PM CDTSevere Thunderstorm WarningARXRichland18 min
Aug 24, 5:08 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau67 min
Aug 24, 5:53 PM CDTSevere Thunderstorm WarningARXBuffalo52 min
Aug 24, 5:57 PM CDTSevere Thunderstorm WarningARXClark, Jackson52 min
Aug 24, 6:41 PM CDTSevere Thunderstorm WarningARXTrempealeau49 min
Aug 24, 10:08 AM CDTSevere Thunderstorm WarningARXOlmsted, Winona52 min
Aug 24, 10:36 AM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha54 min
Aug 24, 10:51 AM CDTSevere Thunderstorm WarningARXHouston39 min
Aug 24, 10:54 AM CDTSevere Thunderstorm WarningARXWinona66 min
Aug 24, 11:12 AM CDTSevere Thunderstorm WarningARXFillmore33 min
Aug 24, 11:26 AM CDTSevere Thunderstorm WarningARXHouston64 min
Aug 24, 11:53 AM CDTSevere Thunderstorm WarningARXDodge40 min
Aug 24, 12:05 PM CDTSevere Thunderstorm WarningARXOlmsted70 min
Aug 24, 12:10 PM CDTSevere Thunderstorm WarningARXWabasha65 min
Aug 24, 6:52 PM CDTSevere Thunderstorm WarningARXDodge, Olmsted38 min

Nearby

Flash Flood Watches in Wisconsin, 2006Flash Flood Watches in Minnesota, 2006Every flash flood watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.